Thunderstorm Wind, Butler
- When
- July 18, 5:10 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.750, -90.400
Tree limbs, some of them large, were down in Poplar Bluff.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:00 PM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CDT WED JUL 18 2001 PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY. MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z. SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN WAKE OF AFOREMENTIONED SYSTEMS. LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS. GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS. .PAH...NONE. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 5E BENTON KY WIND DAMAGE
07/18/01 MARSHALL TREES DOWN THROUGHOUT THE
COUNTY REPORTED BY COUNTY
DISPATCHILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-182259- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 530 PM CDT WED JUL 18 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED NORTH OF A CAPE GIRARDEAU MISSOURI...PADUCAH KENTUCKY...MADISONVILLE KENTUCKY LINE... SEVERE THUNDERSTORM WATCH NUMBER 574 HAS BEEN CANCELLED FOR AREAS NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI...TO PADUCAH AND MADISONVILLE KENTUCKY. THE COUNTIES NO LONGER IN THE WATCH INCLUDE: SOUTHEAST MISSOURI...PERRY...BOLLINGER AND CAPE GIRADEAU SOUTHWEST INDIANA...ALL COUNTIES SOUTHERN ILLINOIS... ALL COUNTIES WESTERN KENTUCKY...BALLARD...CALDWELL..H.CRITTENDEN... DAVIESS...HENDERSON...HOPKINS...LIVINGSTON...LYON... MARSHALL...MCLEAN...MCCRACKEN....UNION...WEBSTER. ALL OTHER COUNTIES ORIGINALLY IN THE WATCH...REMAIN IN THE WATCH. SHANKLIN
KYZ001-002-MOZ100-109-110-112-114-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 535 PM CDT WED JUL 18 2001 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND SOUTHEAST MISSOURI... AT 535 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM NEAR CLINTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS ARE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA WILL REACH THE MISSOURI AND KENTUCKY STATE LINES BY 6 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD BE ALERT FOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
KYZ001-MOZ109-110-114-182315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 547 PM CDT WED JUL 18 2001 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND SOUTHEAST MISSOURI... AT 545 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM NEAR FULTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS ARE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA WILL REACH FROM NEAR UNION CITY TENNESSEE TO THE MISSOURI ARKANSAS STATE LINE BY 615 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD BE ALERT FOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM CAPE GIRARDEAU MO 1.00 INCH HAIL
07/18/01 CAPE GIRARDEAU REPORTED BY CHANNEL
KFVS-12
0515 PM MURRAY KY WIND DAMAGE
07/18/01 CALLOWA2Y SEVERAL TREES DOWN
THROUGHOUT CITY REPORTED
BY LAW ENFORCEMENTILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-182330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 607 PM CDT WED JUL 18 2001 ...SEVERE THUNDERSTORM WATCH HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT THIS AFTERNOON ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY EXPIRED AT 6 PM CDT. SHOWERS AND THUNDERSTORMS WILL CONTINU&E ACROSS THE AREA THIS EVENING. THE MAIN THREAT FOR THUNDERSTORMS WILL BE OVER SOUTHEAST MISSOURI THIS EVENING...WHERE AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE. SHANKLIN
The Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree limbs, some of them large, were down in Poplar Bluff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257423.